Alert archive / Kansas / Severe Thunderstorm Warnings in 2010
Severe Thunderstorm Warning 33, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 29, 2010, 4:55 PM CDT for Cloud County, Republic County, Washington County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2010, 4:55 PM CDT (21:55 UTC)
- Expired
- Apr 29, 2010, 5:21 PM CDT
- In force
- 26 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cloud County, KS, Republic County, KS, Washington County, KS
The radar
The Grand Island radar (KUEX), 108 km from the middle of the area, began a volume at 21:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 29, 4:39 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 9.9 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1239 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 672 m²/s²
- 0-3 km storm-relative helicity
- 900 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 2:55 PM CDT, 2 hours earlier.
Area forecast discussion, Apr 29, 2:55 PM CDT, 2 hours before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 255 PM CDT THU APR 29 2010 .DISCUSSION... SHORT TERM...TONIGHT THROUGH FRI. A DRYLINE CURRENTLY SITUATED FROM NEAR MARYSVILLE BACK TO SALINA WILL SLOWLY RETREAT NORTHWEST THIS AFTERNOON AS SFC LOW PRESSURE CONTINUES TO DEEPEN IN SE COLORADO AND SW KANSAS. THE SFC LOW IS IN RESPONSE TO A STRONG SHORT WAVE NOW CROSSING THE ROCKIES...AND AN ASSOCIATED JET MAX ROUNDING THE BASE OF THE TROUGH. THUNDERSTORM DEVELOPMENT IS ANTICIPATED ALONG THE DRY LINE POTENTIALLY AS EARLY AS THE NEXT COUPLE OF HOURS WHERE CONVERGENCE IS MAXIMIZED. MODERATE INSTABILITY AND VERY STRONG SHEAR VALUES WILL PROMOTE RAPID STORM ORGANIZATION PROVIDED THAT UPDRAFTS ARE SUFFICIENTLY STRONG TO RESIST BEING SHEARED APART. MORE WIDESPREAD DEVELOPMENT IS EXPECTED BY EVENING AS THE TROUGH AND ASSOCIATED HEIGHT FALLS BEGIN TO EJECT ACROSS THE PLAINS. ANTICIPATE INITIAL SUPERCELLULAR STORM MODE WILL RAPIDLY TRANSLATE INTO MORE OF A LINE ECHO WAVE PATTERN WITH A BROKEN LINE OF THUNDERSTORMS CONTAINING EMBEDDED SUPERCELL ROTATIONAL CHARACTERISTICS. LOW LEVEL SHEAR WILL INCREASE MARKEDLY FROM 00Z ON AS THE LOW LEVEL JET INCREASES. THIS MAY PROVIDE A BRIEF PERIOD DURING THE EVENING WHEN THUNDERSTORMS WILL BE SURFACE BASED AND COINCIDE WITH THE STRONGER SHEAR VALUES TO LOCALLY ENHANCE THE TORNADIC THREAT WITH THE STRONGER UPDRAFTS. HOWEVER...DAMAGING WINDS AND LARGE HAIL APPEAR TO BE THE PRIMARY THREATS WITH ANY CONVECTIVE ACTIVITY. AS THE NIGHT PROGRESSES...EXPECT STORMS TO BECOME LARGELY ELEVATED AND SHOULD SEE THE WIND AND TORNADO THREAT DECREASE. THERE IS SOME CONCERN THAT THE STORMS WILL REMAIN AT LEAST NEAR SURFACE BASED ALONG THE FRONTAL BOUNDARY ITSELF...AND MESOSCALE ANALYSIS WILL BE KEY IN ANALYZING THE SEVERE WEATHER THREAT OVERNIGHT. PURELY ELEVATED CONVECTION WOULD FAVOR HAIL AS THE MAIN SEVERE THREAT WITH THE STRONGEST UPDRAFTS...WHILE ANY STORM ABLE TO BE ROOTED NEAR THE SFC WOULD MAINTAIN THE WIND AND TORNADO THREAT GIVEN THE LARGE AMOUNT OF WIND ENERGY WITH THIS SYSTEM. EXPECT THE ENTIRE SYSTEM TO SHIFT SLIGHTLY NORTH AFTER DEVELOPMENT GIVEN THE LOW PRESSURE TO THE WEST AND THE RETREATING FRONTAL BOUNDARIES. WILL EVENTUALLY BEGIN TO MOVE EAST ACROSS THE REGION AFTER 06Z. THIS SLOW INITIAL PROGRESSION MAY ENHANCE THE THREAT FOR HEAVY RAIN AND FLASH FLOODING WITH THE SYSTEM. EXPECT THE COLD FRONT TO WAIT UNTIL LATE FRIDAY BEFORE FINALLY CLEARING THE REGION...BUT ANY THUNDERSTORM THREAT TOMORROW WILL BE DEPENDENT UPON DEVELOPING INSTABILITY AND THIS IS VERY MUCH IN QUESTION AT THIS POINT...RATHER THE INSTABILITY AXIS SHOULD BE MUCH STRONG TO THE EAST OVER MISSOURI. BARJENBRUCH EXTENDED...FRI NIGHT-NEXT THU. THE AREA WILL REMAIN WITHIN THE UPPER TROUGH AXIS THROUGH MON WITH SEVERAL DISTURBANCES AND CHCS FOR PRECIP STILL POSSIBLE SAT-MON. THE WEAKENING UPPER TROUGH AXIS WILL FINALLY PASS MON-TUES WHEN ANOTHER LONGWAVE TROUGH WILL DEVELOP ACROSS THE NORTHERN ROCKIES/US WHICH WILL ACT TO FORCE A COLD FRONT THROUGH THE PLAINS AROUND THE WEDS-THU TIME FRAME WITH ADDITIONAL PRECIP CHCS THEN. ALL IN ALL NEAR SEASONAL TEMPS THROUGH THE PERIOD. && .AVIATION...WINDS WILL CONTINUE TO BE VERY STRONG AND GUSTY OUT OF THE SOUTH TODAY...WITH PERHAPS A SLIGHT TURN TO THE SOUTHWEST AT MHK FOR A FEW HOURS THIS AFTERNOON. EXPECT TSTORMS TO DEVELOP NW OF TAF SITES BY EARLY EVENING AND GRADUALLY MOVE EAST TOWARD MHK...AND EVENTUALLY TOP AND FOE BY EARLY MORNING. HIGHEST CONFIDENCE IN TS IS AT MHK AND ADDED A TEMPO GROUP FOR THE TIME PERIOD WITH THE BEST CHANCE OF TS AND REDUCED FLIGHT CONDITIONS. WINDS WILL TAPER AT LEAST A BIT LATE IN THE FORECAST PERIOD. BARJENBRUCH && .TOP WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM THURSDAY FOR KSZ008-KSZ009-KSZ010- KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-KSZ034- KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-KSZ056- KSZ058-KSZ059. && BARJENBRUCH/OMITT/BARJENBRUCH
Hazardous weather outlook, Apr 29, 3:21 PM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 321 PM CDT THU APR 29 2010 KSZ008>012-020>024-026-034>040-054>056-058-059-302030- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 321 PM CDT THU APR 29 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SOUTH WINDS AT 25 TO 35 MPH...WITH GUSTS OF 40 TO 50 MPH WILL CONTINUE INTO THE EARLY EVENING HOURS TODAY. A FEW THUNDERSTORMS MAY DEVELOP OVER CENTRAL KANSAS BETWEEN 4 AND 6 PM...WITH MORE WIDESPREAD THUNDERSTORM ACTIVITY DEVELOPING BETWEEN 6 AND 9 PM ACROSS NORTH CENTRAL AND EXTREME NORTHEAST KANSAS. SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH HAIL TO THE SIZE OF GOLFBALLS AND WINDS TO 70 MPH THE PRIMARY RISKS. THERE IS ALSO A THREAT OF ISOLATED TORNADOES... MAINLY PRIOR TO 11 PM. THUNDERSTORM ACTIVITY WILL SLOWLY PROGRESS TO THE SOUTHEAST DURING THE OVERNIGHT HOURS WITH SEVERE THUNDERSTORMS REMAINING POSSIBLE...ALTHOUGH A SLIGHT WEAKENING TREND IS EXPECTED. DAMAGING WINDS TO 70 MPH AND HAIL TO THE SIZE OF QUARTERS ARE THE MAIN THREATS AFTER MIDNIGHT...WITH A LOW END THREAT FOR A TORNADO OR TWO. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL PERSIST FOR MUCH OF THE AREA FRIDAY MORNING AND LINGER INTO EAST CENTRAL AND PORTIONS OF NORTHEAST KANSAS FRIDAY AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN...MAINLY EAST OF A SABETHA TO EMPORIA LINE. THUNDERSTORMS WILL AGAIN BE POSSIBLE FOR THE ENTIRE AREA FROM SUNDAY NIGHT INTO MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL LIKELY BE NEEDED OVER NORTH CENTRAL AND EXTREME NORTHEAST KANSAS THIS EVENING...AND MAY BE NEEDED OVER THE REST OF NORTHEAST AND EAST CENTRAL KANSAS AFTER MIDNIGHT.
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 4:25 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 35 min |
| Apr 29, 5:10 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 20 min |
| Apr 29, 5:16 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 44 min |
| Apr 29, 6:02 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 28 min |
| Apr 29, 6:16 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 29 min |
| Apr 29, 6:27 PM CDT | Severe Thunderstorm Warning | TOP | Republic, Washington | 33 min |
| Apr 29, 6:56 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 34 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2010Every severe thunderstorm warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.